New York, 2005

Flash Flooding in New York, June 29, 2005

June 29, 2005 · NWS BUF · 2 events in 2 counties and zones

Slow moving thunderstorms during the late afternoon hours produced torrential rains of three to four inches across parts of the Genesee Valley and Finger Lakes. In South Bristol, Ontario county, the intersection of Hicks and Seneca Point Roads was closed until crews could clear mud and debris carried by flood waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Slow moving thunderstorms during the late afternoon hours produced torrential rains of three to four inches across parts of the Genesee Valley and Finger Lakes. In South Bristol, Ontario county, the intersection of Hicks and Seneca Point Roads was closed until crews could clear mud and debris carried by flood waters. In Centerville, Allegany county, a bridge was washed out on Pratt Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 29, 8:30 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 29, 8:30 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
930 AM EDT WED JUN 29 2005

.MID-MORNING UPDATE
CURRENTLY WE ARE MONITORING AN EAST-WEST LINE OF SHOWERS AND A FEW
EMBEDDED THUNDERSTORMS THAT EXTEND FROM LONG POINT ONTARIO THROUGH
ROCHESTER TO SYRACUSE. WITH VERY WEAK WIND FIELD THE BIGGEST THREAT
FROM THIS ACTIVITY WILL BE VERY HEAVY RAINFALL. CELLS ARE MOVING
ALONG...ALBEIT SLOWLY...AT 5 TO 10 MPH SO UNLESS WE BEGIN TO GET
TRAINING ACTIVITY I DO NOT EXPECT FLOODING TO BE A THREAT. HOWEVER
WE WILL MONITOR RADAR AND NEAR STORM ENVIRONMENT CLOSELY FOR ANY
SUGGESTION OF TRAINING CELLS. CLOUD COVER WILL KEEP TEMPS DOWN A BIT
AS WE GET INTO THE AFTERNOON BUT DEWPOINTS IN THE MID TO UPPER 60S
WILL MAKE IT FEEL UNCOMFORTABLE ONCE AGAIN.

WATER VAPOR IMAGERY SHOWS A FAIRLY WELL DEFINED SHORT WAVE THAT IS
PICKED UP PRETTY WELL ON MODELS TO MOVE THROUGH WNY BY 00Z.  THAT
WAVE COULD FORCE MORE CONVECTION DURING THE EARLY TO MID PART OF THE
AFTERNOON.  CURRENT FORECAST WILL REMAIN AS IS FOR NOW. I STILL FEEL
THAT THE BIGGEST THREAT THROUGH THE AFTERNOON FOR CONVECTIVE
ACTIVITY WILL BE HEAVY RAINFALL....THOUGH RAIN LOADED DOWNDRAFTS
COULD PRODUCE LOCALIZED WIND GUSTS.

.SHORT TERM (THIS AFTERNOON THROUGH FRIDAY)...

SECONDARY WAVE WILL SHIFT EAST OF THE AREA TONIGHT AS SHORT WAVE
RIDGING AND ASSOCIATED DRIER AIR DEVELOPS OVER THE AREA. ANOTHER
VERY WARM DAY THURSDAY AS 850 MB TEMPERATURES FORECAST TO WARM TO
NEAR +18C UNDER MODEST AMOUNT OF SUNSHINE SHOULD YIELD AFTERNOON
HIGHS WELL IN THE 80S AND CLOSE TO 90F.

SUBTLE WARM FRONT APPROACHES THE AREA LATE THURSDAY NIGHT AS RIDGE
SLIDES EAST OF THE AREA. THIS COULD PRODUCE A CHANCE FOR CONVECTION
ACROSS WESTERN SECTIONS LATE THURSDAY NIGHT.

SIGNIFICANT CANT COLD FRONT CROSSES THE AREA FRIDAY...A LITTLE
SLOWER THAN PREVIOUS MODEL RUNS. THIS FRONT SHOULD BRING WIDESPREAD
AND RATHER ACTIVITY CONVECTION. BIG CHANGES BEHIND THE FRONT WITH
850 MB TEMPERATURES DROPPING TO NEAR +5C BY SATURDAY MORNING AS
HUMIDITY GETS FLUSHED FROM THE AREA.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...

WILL BRING IN REALLY NICE COMFORTABLE WEATHER FOR THE WEEKEND AS WE
GET INTO A BIG CHANGE IN AIRMASS BEHIND THE COLD FRONT.  THERE IS A
SUGGESTION ON A SECONDARY SHORT WAVE ROTATING AROUND THE MAIN UPPER
LOW ACROSS THE EASTERN GREAT LAKES SATURDAY BUT FOR NOW I DO NOT
EXPECT ANY PRECIPITATION.  SUNDAY LOOKS GREAT AS WELL AS THE HOLIDAY
...THOUGH LATE IN THE DAY THE GUIDANCE SUGGESTS THE NEXT FRONT FROM
THE WEST APPROACHES WNY.  ALTHOUGH MOTHER NATURES FIREWORKS HAVE
BEEN PART OF OUR RECENT JULY 4TH HOLIDAYS I WILL STAY POSITIVE AND
KEEP ANY MENTION OF PRECIPITATION OUT FOR NOW THEN REINTRODUCE IT ON
TUESDAY.

&&

.AVIATION...

MVFR TO IFR CIGS AND VSBYS IN SCATTERED SHOWERS AT KBUF AND KROC
SHOULD IMPROVE TO VFR BY 16-17Z. LOOK FOR GENERALLY VFR CONDITIONS
AT OTHER SITES THROUGH THIS EVENING AFTER SOME HAZE THINS AT
KJHW...THOUGH LOCAL THUNDERSTORM ACTIVITY CANNOT BE RULED OUT.

&&

.MARINE...

LIGHT WESTERLY WINDS WILL HANG ON THROUGH MOST OF THE AFTERNOON BUT
TEND TO SHIFT TO NORTH AND NORTHEAST OVER LAKE ONTARIO LATE THIS
AFTERNOON AND EARLY THIS EVENING. WAVES WILL REMAIN LESS THAN TWO
FEET.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

SHORT TERM...TAN/TMA
LONG TERM...TAN
AVIATION/MARINE...SFM
Hazardous weather outlook, Jun 29, 4:38 AM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
538 AM EDT WED JUN 29 2005

LEZ020-040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-
300938-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
538 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. THE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Local storm report, Jun 29, 8:29 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
929 AM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     TURIN                   43.63N 75.41W
06/28/2005                   LEWIS              NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN

1015 PM     TSTM WND DMG     CONSTABLEVILLE          43.56N 75.43W
06/28/2005                   LEWIS              NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

1020 PM     TSTM WND DMG     PORT LEYDEN             43.58N 75.34W
06/28/2005                   LEWIS              NY   LAW ENFORCEMENT

            LARGE TREE DOWN

&&

MPUKAJLO

The radar

The Buffalo radar (KBUF), 112 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ontario

When
June 29, 1:10 PM EST to 4:00 PM EST
Where
Ontario County, South Bristol
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.733, -77.400

Flash Flood, Allegany

When
June 29, 3:20 PM EST to 5:00 PM EST
Where
Allegany County, Centerville
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
42.483, -78.250

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455624, 5455625.